Elderly patients with dementia who exhibit neuropsychiatric symptoms such as delusions, depression, and agitation pose a significant challenge to clinicians. Treating these behaviors is essential, as they cause significant distress to patients as well as caregivers, and frequently endanger the patient’s safety. Atypical antipsychotics are known to improve many of these symptoms (e.g., anger, aggression, and paranoid ideation).1 However, no atypical antipsychotic has been approved by the U.S. Food and Drug Administration (FDA) for this indication, and these agents have been shown to increase the risk of mortality as well as cerebrovascular events in this population. Additional adverse events include cardiovascular and metabolic effects, extrapyramidal symptoms (EPS), cognitive worsening, and falls. The clinician faces the difficult dilemma of balancing these significant risks against the dangers posed by leaving neuropsychiatric symptoms untreated.
In their article titled “Atypical Antipsychotic Use in Patients with Dementia: Managing Safety Concerns,”2 Steinberg and Lyketsos guide clinicians through the process of determining which elderly patients with dementia should receive atypical antipsychotics and how to prescribe these agents safely.
The authors state that these agents should be “used with great caution.” Although other agents (such as antidepressants and anticonvulsants) have a more favorable safety profile, no clear evidence supports the use of these alternative psychotropic classes for this indication. For this reason, antipsychotics are the treatment of choice, but only under specific circumstances.
According to the authors, an antipsychotic trial is warranted “when nonpharmacologic intervention is unsuccessful and neuropsychiatric symptoms or associated behaviors cause severe distress or pose a significant safety risk.”3
To determine if a patient is a candidate for antipsychotic therapy, the authors advise conducting a comprehensive assessment to rule out medical causes of the patient’s symptoms (e.g., pain and infection — especially urinary tract infection). Comorbidities must be investigated. Polypharmacy can contribute to delirium, and since elderly people typically take multiple medications, it is important to thoroughly review the need for and deliriogenic potential of each medication. The authors recommend conducting a careful physical examination to rule out other signs that might point to a medical cause of the patient’s neuropsychiatric symptoms. Laboratory tests also provide important data, so a complete blood count (CBC), comprehensive metabolic profile, and urinalysis and culture should be obtained.